Black Woman Slowly Turning White Due To Ultra-Rare Side Effect From Life-Saving Cancer Drug

August 18, 2017 | by | 0 Comments
Paula Edwards, of Leicester, diagnosed with terminal cancer in 2012, who's treatment has lightened her skin tone, and make her lose her identity

Paula Edwards, of Leicester, diagnosed with terminal cancer in 2012, who’s treatment has lightened her skin tone, and make her lose her identity

A cancer sufferer has told how she is “losing her identity as a black woman” due an ultra-rare side effect to her treatment – which is slowly turning her WHITE.

Paula Edwards, 54, was diagnosed with terminal kidney cancer in 2012 and was initially given 12 to 18 months to live.

But more than five years later, the mum-of-two is still defying the odds and holding down her job as a community care officer.

After undergoing surgery for a fourth time last year, Paula started taking Votrient tablets, which have side effects such as blisters on the tongue and hands.

But remarkably, the drug has also caused her skin to lighten dramatically – leading to baffled consultants contacting experts in USA.

Paula, of Loughborough, Leics., says medics have told her there is a chance that her skin tone could continue to get lighter to the point where she appears Caucasian.

She is now “praying” she does not become fully white and revealed that her daughter now tells her ‘you don’t look like my mummy’.

Paula and her daughter Reccarnei Phillipson, 18 before Paula took her tablets.

Paula and her daughter Reccarnei Phillipson, 18 before Paula took her tablets.

She said: “I was put on the cancer tablets in 2016 after my last lot of surgery as the cancer had returned again for the fourth time and was in my pancreas and colon.

“I was put on this medication and it’s been a gradual lightening of my pigmentation and skin ever since.

“I first noticed because I had a picture of myself and my daughter Reccarnei at her 18th on May 14 last year.

“I started very subtly going a bit lighter but it wasn’t obvious, I was still quite dark and then as it progressed.

“By November it was very apparent. Whilst I’ve been on the cancer journey I’ve always gone into work, seen my colleagues and tried to catch up on things.

“But they did not see me during this time at all because I was struggling to deal with the loss of my colour.

“I feel like I’ve lost my identity.

“Although people say ‘Paula, you’re still Paula, you’ve still got your lovely smile and your voice’ – but I don’t feel like me.”

Paula said some people had even accused her of “bleaching” in a deliberate attempt to lighten her skin.

Votrient which has lightened Paula Edwards skin.

Votrient which has lightened Paula Edwards skin.

She added: “When people bleach, there are still traces where you can tell they’ve bleached, for instance their knuckles and elbows are still fully black.

“With me, I was through and through light – from top to bottom, knuckle elbow, you name it

“For me, it was quite insulting when people would say, Paula, have you been bleaching?’ I would never do that.

“At the end of the day it’s a side effect of the drug but the consultants weren’t able to answer if I could definitely turn white.

“All they could come back and tell me was that it had happened to some people with Afro-Caribbean skin colour in other parts of the world.

“I would hope and pray I won’t go white because I’ve still got melanin in me but it’s not as strong as what it should be.

“I don’t want to sound ungrateful because I’m still here but I’m not happy because I’ve lost my colour.

“When your nine-year-old says, ‘you don’t look like my mummy’, what do you say?

“But I can live it – I’ve got no choice really, luckily I’ve got good friends who accept me for who I am.”

Paula and her daughter Kimarhnei before Paula took her tablets

Paula and her daughter Kimarhnei before Paula took her tablets

Paula was first diagnosed with kidney cancer in May 2012 but has managed to hold down her job at Nottingham City Council, where she has worked for 26 years.

When her skin started to lighten medics at Nottingham City Hospital did not know why it was happening and contacted specialist consultants in America.

Paula added: “They said it does happen to some people f, but I was the first here that its happened to with this medication.

“Since then they said there’s another Asian person who it has also happened to but for me, it’s very apparent.

“When I had my left kidney removed on May 14 2012. I was also given a prognosis of 12 to 18 months.

“At the end of the day, the consultants are remarkable and brilliant but they are not God.

“I believe there is a higher power and when your time is up, it’s up.

“Technically I’m not supposed to be here, but I’m a stubborn and pig-headed person.

“I’m still working, holding down my job.

“I’ve never been a sickly person – the only time I’m off sick is when I’m having surgery.

“The tablets are doing the job and I’m still here.”

SWNS_LIGHT_SKIN_05Paula has since helped set up a support group called Sista’s Against Cancer for black women suffering from the disease.

She added: “Although I could relate with what women were saying as a professional person myself, they couldn’t truly understand where I was coming from as a black person.

“But we are not solely just for black and Afro-Caribbean people though.

“People hide when they’ve got cancer – you only hear they have got it when they’ve passed.

“They miss out on valuable support.”

Category: News

Add your comment

Libellous and abusive comments are not allowed. Please read our House Rules

For information about privacy and cookies please read our Privacy Policy